Hail, Comanche
- When
- August 7, 6:17 PM CST
- Where
- Comanche County, Coldwater
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.270, -99.330
A couple of severe weather reports were received across Comanche County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of severe weather reports were received across Comanche County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:31 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 631 PM CDT Wed Aug 7 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 348 PM CDT Wed Aug 7 2019 An outflow boundary from early morning thunderstorms pushed south across southwest Kansas earlier and farther south than previously forecast, and this really pinched off the area of 100+ temperatures this afternoon. Nevertheless, temperature at Dodge City at 20z still reached 101 degrees with 104+ down south just on the other side of the state line in far northwest Oklahoma. With the surface boundary farther south, initial late afternoon thunderstorm development was farther south across the Oklahoma Panhandle into northwest Oklahoma. Convective clouds were on the increase as well across Baca County, Colorado. We have reduced the POPs across much of southwest and west central Kansas as a result of the front/outflow boundary being farther south. We will have to watch for convective activity rolling east out of eastern Colorado later tonight, though, as post-frontal moist upslope low level winds will likely sustain a mesoscale convective system (MCS) through much of the night across western Kansas. 30-40 POPs are in the grids for nearly the entire forecast area late tonight in anticipation of at least one MCS rolling across our region. Additional pristine elevated convection will likely develop just north and east of the DDC CWA over north central and central Kansas very late tonight/early Thursday. This could also evolve into a fairly substantial MCS. These MCSs will only reinforce northeasterly surface winds on the day Thursday, which will make the diurnal temperature forecast fairly challenging. There could be a gradient of temperature from the lower 80s up north along I-70 to the mid/upper 90s around the Red Hills, but it all depends on where the resultant outflow boundary sets up afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 348 PM CDT Wed Aug 7 2019 Thursday Night through the weekend, the atmospheric setup will not change a whole lot, so there will be additional opportunities for thunderstorm activity late at night through the early morning hours, as the prolonged westerly mid level flow will favor higher terrain convective activity moving into west central and southwest Kansas. Future MCSs would then reinforce an outflow boundary through the weekend somewhere within or near our forecast area of southwest Kansas. along and north of the surface boundary, surface dewpoints will remain high, in the upper 60s to lower 70s, even across western Kansas. With all this in mind, we will have numerous 12-hour periods of widespread 30 to 50 POPs through at least Sunday Night. As far as diurnal temperatures go, along and south of any boundary, expect upper 90s to lower 100s for highs and north of the boundary mid 80s to lower 90s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 620 PM CDT Wed Aug 7 2019 A southeasterly wind will draw some low level moisture into north central Kansas after midnight which will result in a period of MVFR cloud cover conditions between 09z and 15z Thursday. Could also see some of these lower ceilings near the Dodge City airport but the latest models keeps these low clouds north and east of the airport overnight. Elsewhere will be monitoring the increasing cloud cover from the ongoing evening convection over Colorado. Short term models remain similar to previous runs in bringing an increase in clouds in the 5000 to 10000 ft AGL after midnight. There will be an slight chance for some convection near all four terminals between 08z and 15z. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 89 67 89 / 30 30 30 10 GCK 69 89 66 90 / 40 20 30 10 EHA 68 93 66 92 / 40 20 40 20 LBL 72 96 69 91 / 30 20 30 10 HYS 68 84 65 85 / 40 40 20 20 P28 75 88 69 90 / 30 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-078>081- 088>090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 457 AM CDT Wed Aug 7 2019 KSZ030-031-043>046-061>066-074>081-084>090-081000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 457 AM CDT Wed Aug 7 2019 /357 AM MDT Wed Aug 7 2019/ ...A Heat advisory is in effect for parts of southwestern and central Kansas for today... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon and evening. The main concern with the storms is damaging wind, especially across far western Kansas. Small hail is also possible. Thunderstorms may develop across central Kansas near Interstate 70 late this afternoon. These storms could contain damaging winds and small hail. Heat indices will range between 103 and 110 across central and western Kansas this afternoon. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There are small chances for thunderstorms almost every day. A few of the storms over the weekend and into early next week could be severe with large hail and damaging wind. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk - Excessive heat: Elevated risk * Friday - Lightning: Elevated risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Wed Aug 7 2019
KSZ080-088-089-080045-
Clark KS-Kiowa KS-Comanche KS-
656 PM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA...COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater. This storm was moving northeast around 5 mph. Additional
storms were located near Sitka and Protection.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Coldwater, Protection, Sitka, Wilmore, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3726 9975 3757 9929 3733 9900 3700 9943
3700 9970
TIME...MOT...LOC 2354Z 215DEG 4KT 3734 9931
RUSSELLThe Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Damage was done to a large shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854054, 854055, 854057.